Volume 8, issue 3 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 5, 2145–2685
Issue 4, 1601–2143
Issue 3, 1073–1600
Issue 2, 531–1072
Issue 1, 1–529

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Relative rigidity, quasiconvexity and $C$–complexes

Mahan Mj

Algebraic & Geometric Topology 8 (2008) 1691–1716

We introduce and study the notion of relative rigidity for pairs (X,J ) where

(1)  X is a hyperbolic metric space and J a collection of quasiconvex sets,

(2)  X is a relatively hyperbolic group and J the collection of parabolics,

(3)  X is a higher rank symmetric space and J an equivariant collection of maximal flats.

Relative rigidity can roughly be described as upgrading a uniformly proper map between two such J to a quasi-isometry between the corresponding X. A related notion is that of a C–complex which is the adaptation of a Tits complex to this context. We prove the relative rigidity of the collection of pairs (X,J ) as above. This generalises a result of Schwarz for symmetric patterns of geodesics in hyperbolic space. We show that a uniformly proper map induces an isomorphism of the corresponding C–complexes. We also give a couple of characterizations of quasiconvexity of subgroups of hyperbolic groups on the way.

Hyperbolic group, Quasiconvex subgroup, flats, relative hyperbolicity
Mathematical Subject Classification 2000
Primary: 20F67
Secondary: 57M50, 22E40
Received: 16 August 2007
Revised: 1 August 2008
Accepted: 3 August 2008
Published: 8 October 2008
Mahan Mj
School of Mathematical Sciences
RKM Vivekananda University
PO Belur Math
Dt Howrah